Dangers of Xylazine
The US Drug Enforcement Agency issued a public safety alert today about an increase in the trafficking of fentanyl mixed with xylazine. Xylazine is a veterinary drug used to tranquilize horses, and is not approved for use in humans. In the past few years xylazine has begun to turn up as an additive in many street drugs. It has been found mixed with fentanyl, heroin, cocaine, and other drugs. It is sometimes sold alone as “tranq”.
Someone who takes xylazine can get groggy and pass out, and can have low blood pressure, slowed heartbeat, and slowed breathing. This can cause a person to die if they overdose. Xylazine and fentanyl taken together are especially dangerous, since both drugs slow down breathing and can cause someone to stop breathing completely. Overdose with opioids like fentanyl can be reversed with naloxone (Narcan), but naloxone does not work for xylazine overdose. Xylazine can also cause skin ulcers when it is injected. This can cause deep sores that do not heal and sometimes require amputation.
How to Get Help
If you or someone you know has been using xylazine or other drugs, you can call the SAMHSA National Helpline at 1-800-662-HELP (4357) for information on substance abuse and resources to help quit. You can also get information about addiction treatment programs in your area at FindTreatment.gov.
The Virginia Department of Behavioral Health & Developmental Services has information about substance abuse, services for people who use drugs or alcohol and could become pregnant or could become pregnant, and training in how to use naloxone for opioid overdose.
The Virginia Department of Social Services has information for people who want help with substance abuse and are on Medicaid or uninsured.